Texas, 2018Flash Flooding and Flooding in Texas, September 21, 2018
September 21, 2018 · NWS SJT · 11 events in 8 counties and zones
A slow moving upper and surface trough, an abundance of Gulf of Mexico moisture, and remnants of moisture from a dying Pacific tropical cyclone resulted in devastating flash flooding in part of West Central Texas. The town of Sonora along the Dry Devil's Draw was hardest hit by a wall of water and subsequent flash flooding.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $8.0 million
- Crop damage
- None recorded
- Events
- 11
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A slow moving upper and surface trough, an abundance of Gulf of Mexico moisture, and remnants of moisture from a dying Pacific tropical cyclone resulted in devastating flash flooding in part of West Central Texas. The town of Sonora along the Dry Devil's Draw was hardest hit by a wall of water and subsequent flash flooding.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS San Angelo, TX wrote its last area forecast discussion before the first event at Sep 21, 5:45 AM CST, 1 hour 57 minutes earlier.
Area forecast discussion, Sep 21, 5:45 AM CST, 1 hour 57 minutes before
Area Forecast Discussion
National Weather Service San Angelo TX
645 AM CDT Fri Sep 21 2018
.AVIATION...
/12Z TAFS/
Look for very challenging flight weather, across all of West
Central Texas, through 12Z Saturday. Expect showers and
thunderstorms to produce very heavy rainfall; thus, visibilities
and ceilings will likely vary greatly and rapidly, between MVFR to
IFR.
&&
.PREV DISCUSSION... /issued 451 AM CDT Fri Sep 21 2018/
SHORT TERM...
(Today and Tonight)
..Flash Flooding Possible...
This rain event, which has been the focus of numerous discussions,
over the last several days, will mature over West Central Texas
today and tonight. Models remain fairly consistent with the key
players of this event: 1) moist air, 2) upper dynamics, and 3)
surface forcing. Models continue to present precipitable water
numbers in the 1.5 to 2 inches range, for today and tonight, with
a gradual decrease, from west to east, after midnight tonight. An
upper trough, currently located to the west, will enhance the
upward ascent of this very moist air. Plus, a cold front will
also provide some forcing, as it moves south, across West Central
Texas, late this afternoon and tonight. Models place the greatest
QPF amounts over the Concho Vally, Heartland, and Big Country, for
these two periods. Thus, continuing the Flash Flood Watch, for
those areas, looks good. Rainfall accumulation amounts, across
the watch area, in the 1 to 3 inches range will be common, with
amounts over 4 inches possible, through sunrise Saturday morning.
Clearly, the greatest threat is flash flooding; nevertheless,
potential river flooding remains a concern, as well.
LONG TERM...
(Saturday through Thursday)
..Continued Rain Potential...
The potential for additional rain, across West Central Texas,
dominates the long term forecast. Although rain chances decrease,
during the day Saturday, as the upper trough moves east, some
lower rain chances remain into the start of this next work week.
Then, models indicate a couple of cold fronts next week will
continue to provide the potential for rain well into late next
week.
&&
.PRELIMINARY POINT TEMPS/POPS...
Abilene 79 62 69 62 / 90 80 50 30
San Angelo 82 64 71 61 / 80 80 40 20
Junction 82 68 72 62 / 70 80 60 20
Brownwood 82 67 71 62 / 80 80 60 30
Sweetwater 77 60 69 62 / 90 70 40 20
Ozona 81 64 72 61 / 70 70 40 20
&&
.SJT WATCHES/WARNINGS/ADVISORIES...
Flash Flood Watch through Saturday morning for Brown-Callahan-
Coke-Coleman-Concho-Fisher-Haskell-Irion-Jones-Nolan-Runnels-
Shackelford-Sterling-Taylor-Throckmorton-Tom Green.
&&
Hazardous weather outlook, Sep 21, 3:10 AM CST, 4 hours 32 minutes before
Hazardous Weather Outlook
National Weather Service San Angelo TX
410 AM CDT Fri Sep 21 2018
TXZ049-054-064>066-071>073-076>078-098-099-113-114-127-128-139-
140-154-155-168>170-220915-
Fisher-Nolan-Sterling-Coke-Runnels-Irion-Tom Green-Concho-
Crockett-Schleicher-Sutton-Haskell-Throckmorton-Jones-Shackelford-
Taylor-Callahan-Coleman-Brown-McCulloch-San Saba-Menard-Kimble-
Mason-
410 AM CDT Fri Sep 21 2018
This Hazardous Weather Outlook is for portions of west central
Texas.
.DAY ONE...Today and Tonight
Rain and a few thunderstorms expected to continue today and
tonight. The primary hazard will be locally heavy rainfall, which
may lead to flash flooding. Dangerous lightning will also be a
concern. A Flash Flood Watch is in effect for portions of West
Central Texas through early Saturday morning.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday
Rain and a few thunderstorms should continue on Saturday, and
begin to decrease during the day. A slight chance of thunderstorms
continue Sunday through Tuesday, while a chance of thunderstorms
return on Wednesday and Thursday. Main hazards will be lightning
and heavy rain.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not anticipated at this time.
Flash Flood, Crockett
- When
- September 21, 7:42 AM CST to 10:00 AM CST
- Where
- Crockett County, 0.69 mi N of Ozona to 0.93 mi SW of Ozona
- Cause
- Heavy Rain
- Reported by
- Newspaper
- Coordinates
- 30.710, -101.200
A photo from the Ozona Stockman Newspaper Facebook Page showed a flooded low water crossing with deep water in Ozona.
Flash Flood, Nolan
- When
- September 21, 9:48 AM CST to 10:30 AM CST
- Where
- Nolan County, 4.87 mi S of Maryneal to 4.9 mi S of Maryneal
- Cause
- Heavy Rain
- Reported by
- Emergency Manager
- Coordinates
- 32.200, -100.440
Texas Division of Emergency Management reported closure of FM 1170 south of Maryneal due to flooding.
Flash Flood, Schleicher
- When
- September 21, 10:35 AM CST to 1:00 PM CST
- Where
- Schleicher County, 1.37 mi ENE of El Dorado Muni Arpt to 8.78 mi SSE of El Dorado Muni Arpt
- Cause
- Heavy Rain
- Reported by
- Law Enforcement
- Coordinates
- 30.860, -100.600
Numerous road were closed throughout central Schleicher County due to flash flooding.
Flash Flood, Schleicher
- When
- September 21, 11:56 AM CST to 1:00 PM CST
- Where
- Schleicher County, 11.38 mi ENE of El Dorado Muni Arpt to 11.03 mi ENE of El Dorado Muni Arpt
- Cause
- Heavy Rain
- Reported by
- Law Enforcement
- Coordinates
- 30.893, -100.435
A vehicle was stranded in high water off of County Road 316 with one individual forced onto a rooftop. A water rescue was underway with a helicopter enroute.
Flash Flood, Sutton
- When
- September 21, 12:00 PM CST to 3:15 PM CST
- Where
- Sutton County, 2.08 mi WNW of Sonora to 4 mi WSW of Sonora
- Cause
- Heavy Rain
- Property damage
- $8.0 million
- Reported by
- Public
- Coordinates
- 30.585, -100.660
Very heavy rain of eight plus inches fell north of Sonora in the vicinity of thirteen uncontrolled dams north of Sonora. Sites 1-8 are on the Dry Devils River and Sites 9-13 are on Lowrey Draw. As these dams filled, flood waters overflowed the spillways into the draws. This was the first time (as far as anyone knows) the emergency spillways were activated for some of these dams. There were no breaches, these structures worked as they were meant to function. Normally these structures would help mitigate flooding in Sonora, but previous rains had already filled up many of the sites.
One of the deputies saw a wall of water come down the Dry Devil's Draw just north of Sonora at about 1 PM CDT near U.S. 277. This wall of water flooded many homes located near the Dry Devil's Draw in Sonora shortly after 1 PM CDT. Flood waters even flowed over the US 277 bridge on the south side of Sonora. The depth of this wall of water is estimated at around 25 feet. The flood waters cut off the city of Sonora from neighboring first responders in all directions who wanted to help. Emergency management reported about 250 homes were either damaged or destroyed.
Flash Flood, Haskell
- When
- September 21, 12:36 PM CST to 11:59 PM CST
- Where
- Haskell County, 0.42 mi NNE of Weinert to 5.07 mi SSE of Haskell
- Cause
- Heavy Rain
- Reported by
- Emergency Manager
- Coordinates
- 33.325, -99.676
Texas Division of Emergency Management reported the following roads closed due to flooding in Haskell County: FM 2407 between US 380 and CR 110; FM 2163 between|CR 110 and FM 617; and FM 617 between Weinert and FM 2163.
Flash Flood, Sutton
- When
- September 21, 12:43 PM CST to 3:00 PM CST
- Where
- Sutton County, 5.85 mi SE of Sonora Allison Arpt to 6.1 mi SE of Sonora Allison Arpt
- Cause
- Heavy Rain
- Reported by
- Law Enforcement
- Coordinates
- 30.623, -100.818
Law Enforcement reported flooding across Interstate 10 at Mile Marker 392. Interstate 10 was closed west of Sonora. US Highway 277 north of Sonora was also closed due to flooding.
Flood, Tom Green
- When
- September 21, 2:16 PM CST to 11:59 PM CST
- Where
- Tom Green County, 2.16 mi SSE of Tankersly to 2.49 mi S of Tankersly
- Cause
- Heavy Rain
- Reported by
- Law Enforcement
- Coordinates
- 31.320, -100.620
A low water crossing between Dove Creek Lane West and Dove Creek Lane East was closed because of flooding.
Flood, Jones
- When
- September 21, 2:21 PM CST to 11:59 PM CST
- Where
- Jones County, 0.36 mi SSE of Tuxedo to 1.21 mi SSW of Boyds Chapel
- Cause
- Heavy Rain
- Reported by
- Emergency Manager
- Coordinates
- 32.925, -99.928
Facebook Post from the public showed Highway 92 in Tuxedo flooded.
Flash Flood, Jones
- When
- September 21, 4:14 PM CST to 11:59 PM CST
- Where
- Jones County, 2.7 mi ESE of Radium to 2.66 mi ESE of Radium
- Cause
- Heavy Rain
- Reported by
- Emergency Manager
- Coordinates
- 32.810, -99.960
Texas Division of Emergency Management reported closure of US Highway 83 between Anson and Hamlin because of water over the road.
Flood, Irion
- When
- September 21, 4:32 PM CST to 11:59 PM CST
- Where
- Irion County, 6.22 mi N of Sherwood to 6.2 mi N of Sherwood
- Cause
- Heavy Rain
- Reported by
- Department of Highways
- Coordinates
- 31.370, -100.800
Texas Department of Transportation reported RM 853 east of Mertzon closed at RM 564 due to high water over the draw.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding in Texas, September 21 to 23, 20181 death · $270,000 · 25 events
- Tornado in Iowa, September 21, 2018$250,000 · EF1 · 1 event
- Damaging Winds in Ohio, September 21, 2018$208,000 · 61 kt wind · 17 events
- Damaging Winds in New York, September 21, 2018$54,000 · 53 kt wind · 24 events
- Damaging Winds in Michigan, September 21, 2018$58,000 · 54 kt wind · 2 events
- Flash Flooding in New York, September 21, 2018$45,000 · 5 events
- Flash Flooding in Oklahoma, September 21, 201834 events
- Damaging Winds in Pennsylvania, September 21, 201852 kt wind · 13 events
- Damaging Winds in Ohio, September 21, 201850 kt wind · 11 events
- Damaging Winds in Pennsylvania, September 21, 2018$8,000 · 52 kt wind · 7 events
- Marine Thunderstorm Winds in Lake Michigan, September 21, 201854 kt wind · 6 events
- Marine High Wind in Lake Superior, September 21, 201860 kt wind · 6 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 786150, 786152, 786154, 786158, 786511, 786577, 786503, 786569, 786570, 786513, 786596.